What is heparin-induced skin? necrosis?
Heparin-induced skin necrosis is a rare complication of heparin injections, either at the injection site or at distant sites, where there is death of skin cells (necrosis) due to inadequate delivery of blood.
Heparin can also lead to other cutaneous reactions, including:
- Purple and paradoxical clot formation in blood vessels in induced heparin thrombocytopenia (HIT)
- Injection site erythemaand eczematouspainful or itchy plates
- Generalized hypersensitivity reactions like acute urticaria.
Who gets heparin-induced necrosis?
Heparin necrosis can affect adults who receive subcutaneous or intravenous injections of heparin, either to treat established deep venous thrombosis (DVT) or to prevent this from happening when they are at risk of developing DVT, such as after surgery or prolonged hospitalization. Women appear to be more commonly affected by heparin-induced necrosis than men.
What are the clinical features of heparin-induced necrosis?
Heparin necrosis begins on average 7 days (range 1-17 days) after starting heparin injections. Redness, pain, and swelling under the skin develop at the heparin injection sites. Within hours to 1 to 2 days, blisters develop and then a red-black center appears due to skin necrosis (death of skin cells). There is redness and bruising all around. In many cases, it occurs only at the injection site, but it can develop anywhere on the skin with no apparent preferred sites. The area of necrosis is usually only about 3 cm in diameter, but it can be more extensive.
How is the diagnosis of heparin-induced skin necrosis made?
The diagnosis is usually suspected clinically, but a skin biopsy Can be done. Histopathology shows death of superficial skin and sometimes clots or inflammation in small blood vessels in the deeper skin.
Blood tests should be done to determine the cause of the heparin reaction and to exclude other causes of skin necrosis.
In many cases, heparin necrosis is due to an allergic immune reaction involving a complex of antibodyheparin platelet factor 4 (PF4) and platelets. This should be tested as it is important not to have more heparin if it is positive. This form of heparin necrosis is called "type II heparin-induced thrombocytopenia" and, as the name suggests, is associated with a low platelet count.
Heparin necrosis can occur in the absence of these antibodies and the mechanism may be less clear. Blood tests are also done to determine clotting factors, protein C, and protein S (which are usually normal).
Subcutaneous challenge tests should not be performed when there has been skin necrosis.
What is the treatment for heparin-induced necrosis?
Generally, stopping heparin injections quickly leads to recovery. Wound care involves cleaning and bandaging areas of skin loss, with adequate pain relief. Surgery is sometimes required to remove dead skin and a skin graft may be done if this is extensive, resulting in a longer recovery time. If anticoagulation is still required, an alternative medication should be used. This may include aspirin, warfarin, hirudins, or unfractionated heparin, depending on the cause of the heparin necrosis. If HIT is excluded, a change in heparin type can be used safely.
Heparin necrosis can rarely be fatal from complications of large areas of skin loss in severe cases or, if heparin is not immediately discontinued and replaced with an appropriate anticoagulant in HIT, due to internally developing clots.
Heparin-induced thrombocytopenia syndrome - the formation of an antibody-heparin-platelet complex can activate the clotting process that results in clots in small blood vessels in the skin. These blood vessels are blocked by clots, so the skin on the surface does not receive an adequate blood supply and dies.
- Type III hypersensitivity syndrome (Arthus reaction / phenomenon) - immune complexes in the blood vessel the wall can stimulate inflammation of the blood vessels (vasculitis), which then affects the blood supply to the surface skin.
- Repeated self-administered injections using the wrong technique at one site can cause local hemorrhage/ bleeding within the skin and pressure on the small blood vessels closes them, again reducing the blood supply to the skin. Correcting the technique solves the problem.
- Fatty tissue can have poor blood circulation and this results in the heparin lingering at the injection site and causing further damage.